Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 17, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 9:08 PM CDT for Lubbock County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 16, 2009, 9:08 PM CDT (02:08 UTC)
- Expired
- Apr 16, 2009, 9:27 PM CDT
- In force
- 19 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Lubbock County, TX
The radar
The Lubbock radar (KLBB), 16 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Apr 16, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2611 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 170208 TORLUB TXC303-170245- /O.NEW.KLUB.TO.W.0017.090417T0208Z-090417T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 908 PM CDT THU APR 16 2009 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... WESTERN LUBBOCK COUNTY IN NORTHWEST TEXAS. * UNTIL 945 PM CDT * AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR WOLFFORTH...OR ABOUT 20 MILES EAST OF LEVELLAND...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WOLFFORTH AND REESE CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. && LAT...LON 3369 10201 3362 10182 3348 10200 3355 10207 TIME...MOT...LOC 0209Z 222DEG 12KT 3354 10201 $$
2 follow-up statements
000 WWUS54 KLUB 170218 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 918 PM CDT THU APR 16 2009 TXC303-170245- /O.CON.KLUB.TO.W.0017.000000T0000Z-090417T0245Z/ LUBBOCK TX- 918 PM CDT THU APR 16 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR WESTERN LUBBOCK COUNTY... AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR REESE CENTER...OR ABOUT 20 MILES EAST OF LEVELLAND...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE REESE CENTER. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE IN LUBBOCK AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3369 10201 3362 10182 3352 10198 3357 10206 TIME...MOT...LOC 0218Z 216DEG 12KT 3358 10200 $$
000 WWUS54 KLUB 170227 SVSLUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 927 PM CDT THU APR 16 2009 TXC303-170238- /O.CAN.KLUB.TO.W.0017.000000T0000Z-090417T0245Z/ LUBBOCK TX- 927 PM CDT THU APR 16 2009 ...THE TORNADO WARNING FOR WESTERN LUBBOCK COUNTY IS CANCELLED... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS. LAT...LON 3369 10201 3362 10182 3352 10198 3357 10206 TIME...MOT...LOC 0228Z 216DEG 12KT 3361 10198 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Apr 16, 2:14 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 214 PM CDT THU APR 16 2009 .SHORT TERM... STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE LATE AFTERNOON HOURS. HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION. && .LONG TERM... THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE AT/SLIGHTLY BELOW NORMAL. THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 38 63 35 63 41 / 40 20 20 10 10 TULIA 42 65 36 66 43 / 50 20 20 10 10 PLAINVIEW 43 65 37 67 44 / 50 20 20 10 10 LEVELLAND 43 68 39 72 44 / 40 10 10 10 10 LUBBOCK 47 70 41 73 46 / 50 10 10 10 10 DENVER CITY 42 70 37 74 43 / 40 10 0 10 10 BROWNFIELD 44 70 39 73 44 / 50 10 10 10 10 CHILDRESS 52 71 46 72 48 / 80 30 20 10 10 SPUR 49 71 44 75 48 / 70 20 10 10 10 ASPERMONT 53 73 46 77 49 / 80 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1126 AM CDT THU APR 16 2009 TXZ021>044-171630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 AM CDT THU APR 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT. JORDAN
In the hours before
Special weather statement, Apr 16, 8:31 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 831 PM CDT THU APR 16 2009 TXZ022-028-170200- CASTRO TX-LAMB TX- 831 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS LAMB AND CASTRO COUNTIES... AT 830 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF EARTH...OR ABOUT 21 MILES SOUTH OF DIMMITT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL UP TO THE SIZE OF DIMES AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 8:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
834 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL PETERSBURG 33.87N 101.60W
04/16/2009 E1.00 INCH HALE TX FIRE DEPT/RESCUE
&&
EVENT NUMBER 00390
FBLocal storm report, Apr 16, 8:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
835 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL PETERSBURG 33.87N 101.60W
04/16/2009 E1.00 INCH HALE TX FIRE DEPT/RESCUE
&&
CORRECTED EVENT TIME
EVENT NUMBER 00390
FBSpecial weather statement, Apr 16, 8:46 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 846 PM CDT THU APR 16 2009 TXZ034-035-040-170215- LUBBOCK TX-HOCKLEY TX-TERRY TX- 846 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS TERRY...HOCKLEY AND LUBBOCK COUNTIES... AT 844 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LOCKETVILLE...OR ABOUT 9 MILES NORTH OF BROWNFIELD...MOVING NORTHEAST AT 30 MPH. SMALL HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 16, 8:47 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 847 PM CDT THU APR 16 2009 TXZ028-029-034-035-170215- HALE TX-LAMB TX-LUBBOCK TX-HOCKLEY TX- 847 PM CDT THU APR 16 2009 ...STRONG THUNDERSTORM ACROSS HOCKLEY...LUBBOCK...LAMB AND HALE COUNTIES... AT 844 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF ANTON...OR ABOUT 16 MILES NORTHEAST OF LEVELLAND...MOVING NORTHEAST AT 30 MPH. SMALL HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, Apr 16, 9:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
903 PM CDT THU APR 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 12 NW CLAIREMONT 33.29N 100.90W
04/16/2009 E1.75 INCH KENT TX TRAINED SPOTTER
&&
EVENT NUMBER 00391
FBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:00 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 45 min |
| Apr 16, 7:02 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 58 min |
| Apr 16, 7:12 PM CDT | Tornado Warning | LUB | Garza, Kent | 48 min |
| Apr 16, 7:13 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 47 min |
| Apr 16, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza | 33 min |
| Apr 16, 7:33 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock, Lynn, Terry | 57 min |
| Apr 16, 7:42 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 48 min |
| Apr 16, 7:51 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 29 min |
| Apr 16, 7:55 PM CDT | Tornado Warning | LUB | Dickens, Garza, Kent | 50 min |
| Apr 16, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 16 min |
| Apr 16, 8:13 PM CDT | Areal Flood Advisory | LUB | Lubbock | 107 min |
| Apr 16, 8:19 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 45 min |
| Apr 16, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 63 min |
| Apr 16, 8:49 PM CDT | Areal Flood Warning | LUB | Swisher | 3 hr |
| Apr 16, 8:49 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hale, Swisher | 56 min |
| Apr 16, 8:57 PM CDT | Areal Flood Warning | LUB | Garza | 3 hr |
| Apr 16, 8:59 PM CDT | Tornado Warning | LUB | Hockley, Lubbock | 24 min |
| Apr 16, 9:14 PM CDT | Tornado Warning | LUB | Hale | 31 min |
| Apr 16, 9:34 PM CDT | Tornado Warning | LUB | Dickens, Kent | 41 min |
| Apr 16, 9:37 PM CDT | Areal Flood Warning | LUB | Kent | 3 hr |
| Apr 16, 9:47 PM CDT | Areal Flood Advisory | LUB | Hale | 118 min |
| Apr 16, 10:16 PM CDT | Tornado Warning | LUB | Dickens, Kent | 29 min |
| Apr 16, 10:17 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 28 min |
| Apr 16, 10:25 PM CDT | Flash Flood Warning | LUB | Lynn | 2 hr |
| Apr 16, 10:25 PM CDT | Tornado Warning | LUB | Crosby, Lubbock | 35 min |
| Apr 16, 10:42 PM CDT | Tornado Warning | LUB | Floyd, Hale | 48 min |
| Apr 16, 10:46 PM CDT | Tornado Warning | LUB | Dickens, Kent, King, Stonewall | 44 min |
| Apr 16, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 26 min |
| Apr 16, 11:48 PM CDT | Areal Flood Warning | LUB | Hale, Swisher | 5 hr |
| Apr 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 48 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.